A 52 year-old female was referred for an allergic reaction during Thallium stress test. She has no major medical problems except hypertension treated with Losartan, mild allergic rhinitis due to dust mite allergy and very mild intermittent asthma treated with albuterol as needed.
She had IV placed with normal saline in Nuclear medicine department, went for stress test, walked for about 9 min on treadmill, was given IV Thallium, she walked for 1 more minute and was lying down. 3-4 min after Thallium, she started with itching inside her mouth followed by tongue swelling and severe lower lip swelling, redness over arms and chest (no itching), dry eyes, she had hard time swallowing, no SOB, cough, chest tightness, hives or GI symptoms. She was taken to ER where she received IV Benadryl and methyl prednisolone with significant improvement in her symptoms. She had mild lip swelling at the time of discharge which resolved next morning, did not take any more Benadryl, continued her Prednisone for 2 more days. She takes Losartan daily (did not take any that morning) and has taken it since then without any reaction.
She did not eat any breakfast that morning, she is not allergic to latex. Exercise induced anaphylaxis is a possibility though less likely. I could not find anything in literature about allergic reaction to Thallium. I would appreciate your input.